MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH ANN, BLUNT TIP SCREW, 4X48MM; ROD, FIXATION, INTRAMEDULLARY

ZIMMER SWITZERLAND MANUFACTURING GMBH ANN, BLUNT TIP SCREW, 4X48MM; ROD, FIXATION, INTRAMEDULLARY
Model Number N/A
Medical Device Problem Code Expulsion (2933)
Health Effect - Clinical Codes Failure of Implant (1924); Necrosis (1971)
Date of Event 04/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that 6 weeks after implantation, patient experienced humeral head necrosis.Proximal screw next to the screw hole had migrated.Revision surgery has been performed on an unknown date.Attempts have been made and no further information has been provided.
 
Additional Manufacturer Narrative
(b)(4).Concomitant medical devices: ann ph nail rt9x160mm; item# 47249616009; lot# 3067307, ann blunt tip screw 4x48mm; item# 47248604840; lot# 3068481, ann blunt tip screw 4x40mm; item# 47248604040; lot# 3076831, ann blunt tip screw 4x42mm; item# 47248604240; lot# 3076739, ann cort bone screw 4x24mm; item# 47248612440; lot# 3081954, ann cort bone screw 4x26mm; item# 47248612640; lot# unknown.Foreign source: germany.Multiple mdr reports were filed for this event, please see associated reports: 0009613350-2022-00272, 0009613350-2022-00273, 0009613350-2022-00439, 0009613350-2022-00440.The products were returned for examination.Signs of wear on the threads of the blunt tip screws are minimal to non-existant, which is uncommon for migration cases.Additionally, the received nail has minimal scratches up until the proximal bore holes, where the 3rd most proximal hole has several scratches at the chamfer, likely originating from vibration or migration of the screw.The corelock mechanism is still contained within the nail.The cortical screws are inconspicuous.Review of the device history records identified no deviations or anomalies during manufacturing.Devices are used for treatment.Medical records in the form of x-rays were provided.The post-operative x-rays are ap views, with the humerus in one of the images being internally rotated.A serious fracture of the humerus is clearly visible.The lateral pre-operative image is not of much merit to the investigation, however shows an anterior dislocation of the humeral head.The second pre-operative image shows clear signs of humeral head necrosis.A possible screw migration can not be assessed due to the rotation of the humerus in comparison with the post-operative x-ray.Based on the investigation it could be assumed that further possible contributing factors to the migration of the screw might be multifactorial related to either patient condition, behavior or implantation procedure.Of note is the evident humeral head necrosis as seen on the x-rays, which likely caused or contributed to the reported event of screw migration.The cause of humerhal head necrosis however is unknown, but might be related to the severity of the humeral head fracture sustained prior to implantation of the devices.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.The design limitation of the corelock mechanism was also investigated as a potential contributing factor.However, biomechanical testing determined that the product performance is in an acceptable range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
ANN, BLUNT TIP SCREW, 4X48MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key15354788
Report Number0009613350-2022-00441
Device Sequence Number1635786
Product Code HSB
UDI-Device Identifier00889024505483
UDI-Public(01)00889024505483(17)260331(10)3073797
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2026
Device Model NumberN/A
Device Catalogue Number47-2486-048-40
Device Lot Number3073797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2022
Initial Report FDA Received Date09/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient SexFemale